Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 219, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2012, 3:07 PM EDT for 6 counties in Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 10, 2012, 4:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Bradley County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:25 PM EDT | TSTM WND DMG | Etowah, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647
WUUS54 KMRX 101907
SVRMRX
TNC009-011-105-107-123-139-102000-
/O.NEW.KMRX.SV.W.0219.120710T1907Z-120710T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
BRADLEY COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 400 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SWEETWATER TO
CHARLESTON...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SWEETWATER...MADISONVILLE...ETOWAH...DENTVILLE...PHILADELPHIA...
ENGLEWOOD...MOUNT VERNON...BULLET CREEK...VONORE...TELLICO
PLAINS...GREENBACK...TARIFFVILLE...COKER CREEK...CITICO BEACH...
CLOVER HILL AND TALASSEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3524 8490 3565 8461 3567 8453 3571 8452
3571 8395 3522 8429 3518 8430
TIME...MOT...LOC 1907Z 270DEG 16KT 3563 8449 3523 8470
$$
DH1 follow-up statement
889
WWUS54 KMRX 101941
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT TUE JUL 10 2012
TNC011-101951-
/O.CAN.KMRX.SV.W.0219.000000T0000Z-120710T2000Z/
BRADLEY TN-
341 PM EDT TUE JUL 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR BRADLEY COUNTY IS CANCELLED...
LAT...LON 3522 8470 3524 8472 3525 8470 3527 8475
3527 8473 3529 8472 3529 8475 3533 8483
3565 8461 3567 8453 3570 8452 3571 8395
3518 8430
TIME...MOT...LOC 1941Z 215DEG 18KT 3535 8444
$$
TNC009-105-107-123-139-102000-
/O.CON.KMRX.SV.W.0219.000000T0000Z-120710T2000Z/
LOUDON TN-MCMINN TN-MONROE TN-BLOUNT TN-POLK TN-
341 PM EDT TUE JUL 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR POLK...BLOUNT...MONROE...MCMINN AND LOUDON COUNTIES...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BULLET CREEK...OR 11 MILES SOUTHEAST OF ATHENS...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ATHENS...MADISONVILLE...SWEETWATER...CLEAR WATER...ENGLEWOOD...
TELLICO PLAINS...MOUNT VERNON...NIOTA...TARIFFVILLE...VONORE...
CITICO BEACH...PHILADELPHIA...MURRAY STORE...GREENBACK AND CLOVER
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3522 8470 3524 8472 3525 8470 3527 8475
3527 8473 3529 8472 3529 8475 3533 8483
3565 8461 3567 8453 3570 8452 3571 8395
3518 8430
TIME...MOT...LOC 1941Z 215DEG 18KT 3535 8444
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 10, 2:32 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT TUE JUL 10 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL BOUNDARY TO OUR NORTH WILL BECOME MORE DIFFUSE AS IT SLOWLY SETTLES INTO THE SOUTHERN APPALACHIAN REGION. THE BOUNDARY COMBINED WITH ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO GENERATE SCATTERED CONVECTION ON AND OFF THROUGHOUT THE SHORT TERM. LOCATIONS THAT HAVE SEVERAL SHOWERS OR THUNDERSTORMS MOVE THROUGH MAY SEE SIGNIFICANT RAINFALL AMOUNTS AND COULD EXPERIENCE LOCALIZED MINOR FLOODING OF LOW LYING AREAS AND NORMAL FLOOD PRONE AREAS. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAKNESS IN THE UPPER RIDGE WILL CONTINUE WEDNESDAY THROUGH FRIDAY...THEN BERMUDA RIDGE EXPANDS EAST INTO THE FORECAST AREA FOR THIS WEEKEND. END RESULT WILL BE CONTINUE RELATIVELY HIGH CHANCE/LIKELY POPS THROUGH FRIDAY...THEN DROPPING OFF TO MORE CLIMO (30 PERCENT) FOR THE WEEKEND. GREATEST COVERAGE AND INTENSITY WILL REMAIN DURING THE AFTERNOON AND EVENING. THE MAIN CONCERN WILL BE TORRENTIAL RAINS DUE TO CONTINUED HIGH PWS (1.75-2.00 INCHES) AND DOWNBURSTS WINDS. FOR EARLY NEXT WEEK...AN UPPER TROUGH MOVES INTO THE NORTHEAST UNITED STATES WITH UPPER FLOW BECOMING MORE NORTHWEST. MEDIUM RANGE MODELS SUGGEST A SERIES OF MCS MAY MOVE INTO THE FORECAST AREA FROM THE OHIO VALLEY. THESE STORMS COULD BE SEVERE. WILL NEED TO MONITOR HOW THE SYNOPTIC SETUP COMES TOGETHER. AGAIN...GENERALLY FOLLOWED GFS MOS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 85 70 85 70 / 70 70 70 80 60 KNOXVILLE AIRPORT, TN 69 83 69 85 69 / 60 60 60 80 60 OAK RIDGE, TN 69 83 68 84 69 / 60 60 60 80 60 TRI CITIES AIRPORT, TN 66 81 64 81 65 / 50 50 60 80 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DH
Hazardous weather outlook, Jul 10, 3:16 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 316 AM EDT TUE JUL 10 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER STORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH FRIDAY.
In the hours before
Local storm report, Jul 10, 10:29 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 3 NW BLOUNTVILLE 36.56N 82.37W
07/10/2012 SULLIVAN TN 911 CALL CENTER
SEVERAL ROADS CLOSED DUE TO HIGH WATER BETWEEN
BLOUNTVILLE AND BRISTOL
&&
JWINTONSpecial weather statement, Jul 10, 12:14 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1214 PM EDT TUE JUL 10 2012 TNZ081>083-098-099-101715- BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN- 1114 AM CDT TUE JUL 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE... SEQUATCHIE AND RHEA COUNTIES UNTIL 1215 PM CDT/115 PM EDT/... AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF PIKEVILLE TO JASPER...AND MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON... CHATTANOOGA...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN... HARRISON...POWELLS CROSSROADS...HALETOWN (GUILD)...BRAYTON...LONE OAK...GRAYSVILLE...SALE CREEK...RED BANK...MIDDLE VALLEY...SHADY GROVE...EVENSVILLE AND OLD WASHINGTON. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Local storm report, Jul 10, 1:38 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG SODDY-DAISY 35.26N 85.17W
07/10/2012 HAMILTON TN 911 CALL CENTER
COUPLE OF TREES DOWN.
&&Local storm report, Jul 10, 2:07 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG HARRISON 35.13N 85.15W
07/10/2012 HAMILTON TN 911 CALL CENTER
FEW TREES DOWN.
&&Local storm report, Jul 10, 2:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL CLEVELAND 35.18N 84.87W
07/10/2012 E1.00 INCH BRADLEY TN 911 CALL CENTER
0242 PM HAIL CLEVELAND 35.18N 84.87W
07/10/2012 E1.00 INCH BRADLEY TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:58 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea, Sequatchie | 3 hr |
| Jul 9, 9:07 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 113 min |
| Jul 9, 10:32 PM EDT | Flash Flood Warning | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| Jul 9, 10:50 PM EDT | Areal Flood Advisory | MRX | McMinn | 115 min |
| Jul 10, 2:54 AM EDT | Areal Flood Advisory | MRX | Blount, Knox | 93 min |
| Jul 10, 3:39 AM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 111 min |
| Jul 10, 7:16 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 119 min |
| Jul 10, 8:02 AM EDT | Flash Flood Warning | MRX | Sullivan | 2 hr |
| Jul 10, 12:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 61 min |
| Jul 10, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 55 min |
| Jul 10, 2:02 PM EDT | Areal Flood Advisory | MRX | Hamilton | 3 hr |
| Jul 10, 2:25 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 65 min |
| Jul 10, 3:03 PM EDT | Flash Flood Warning | MRX | Bradley, Polk | 3 hr |
| Jul 10, 3:38 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Jul 10, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe | 61 min |
| Jul 10, 4:30 PM EDT | Areal Flood Advisory | MRX | Monroe | 2 hr |
| Jul 10, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Sevier | 57 min |
| Jul 10, 5:20 PM EDT | Areal Flood Advisory | MRX | Blount | 115 min |
| Jul 10, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 59 min |
| Jul 10, 6:09 PM EDT | Areal Flood Advisory | MRX | Sevier | 111 min |
| Jul 10, 7:05 PM EDT | Areal Flood Advisory | MRX | Cocke | 115 min |
| Jul 10, 7:11 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.